Hail, Llano
- When
- May 30, 3:02 AM CST
- Where
- Llano County, 1.91 mi WNW of Valley Spgs
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.860, -98.830
A mesoscale convective system moved out of West Texas into the northern part of South Central Texas. Thunderstorms in this system produced heavy rain leading to flash flooding and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A mesoscale convective system moved out of West Texas into the northern part of South Central Texas. Thunderstorms in this system produced heavy rain leading to flash flooding and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 30, 2:27 AM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 327 AM CDT MON MAY 30 2016 .SHORT TERM (Today through Tuesday)... ...LOCALIZED HEAVY RAIN AND FLASH FLOODING POSSIBLE THIS MORNING... Main focus this period will be on the incoming thunderstorm line that is approaching South-Central Texas this morning. Pockets of heavy rain are expected as the line moves through and localized flash flooding could occur given the very saturated soil from the recent abundant rainfall. A flash flood watch is in place for the Hill Country and portions of the Edwards Plateau through 1pm. The flash flooding risk should decrease through the early afternoon as the line weakens and moves south. A large MCS developed across the panhandle of Texas last night and is now moving south towards the Hill Country and northern I-35 corridor. This line will move in over the next several hours. Rainfall rates have been around an inch to inch and half with the southward progressing line. A few showers have also developed ahead of the line in Kerr and this area (along with the Hill country) will need to be monitored for local enhancement and sustainability of stronger updrafts resulting in higher rainfall totals. Low-level flow is balanced well with the strong cold pool of the storm complex and this will sustain the current strength of the complex as it moves south. Pockets of 30-50 mph winds will also be likely with the line as it moves through. The complex should slowly weaken through the mid to late morning. This will likely result in a lull of shower activity across a good portion of the region through early to mid afternoon as the atmosphere attempts to recover. Hi-res models have done a poor job over the past 24 hours, so little confidence is being placed in them currently. Of the ensembles that do show the current line, some renewed activity could be possible late afternoon and evening as a H5 impulse moves over the region helping increase upper level divergence. In addition to this activity, west Texas and the Burro Mountain range should also see storm development. Will need to monitor if this activity can make it off the mountains and cross the Rio Grande. Overnight and into Tuesday morning should see a slow decrease of rain/storms for western areas but continued SW flow aloft and implied shortwave troughs make it difficult to remove all weather mention during any period. Scattered showers and thunderstorms are again expected Tuesday afternoon under this regime. Will need to monitor closely if any complexes are able to develop for a more concentrated rainfall hazard Tuesday. && .LONG TERM (Wednesday through Sunday)... More rain is expected mid- to late-week as a weak front stalls over the region and then a mid- to upper-level low develops and moves very slowly over Texas. Periods of heavy rainfall could occur Wednesday into Thursday with more scattered activity late week and weekend. With area soils so saturated, localized flash flooding could be a possibility again over a larger swath of the region. A deep, closed low developing across northern Mexico by Wednesday is agreed upon my multi model guidance. Stronger H5 flow along with ample moisture and a weak front across the region will support widespread showers and thunderstorms Wednesday into early Thursday. With PWATS 1.8"-2.0", localized areas of heavy rainfall could occur. It's possible that a new flash flood watch could be issued during this time frame. The mid- to upper-level low is forecast to get cut-off from the main flow and will stagnate over Texas late week and early weekend. This will keep higher rain chances and below normal temperatures in place. Given the cooler conditions, instability may be lower and thus convective rainfall rates could be more difficult to occur. Overall rainfall amounts mid-week to the weekend could be 2-4 with locally 5 inches. If more sun and instability was able to occur within the upper-low then higher rainfall rates could be locally possible. This will need to be looked at on a day by day basis. Deeper NW flow should develop on the back side of the slowly exiting low/trough by late weekend and early next week. This should allow for drier and continued cooler than normal conditions. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 85 70 85 70 81 / 60 20 50 40 70 Austin Bergstrom Intl Airport 85 69 85 69 82 / 60 20 50 40 70 New Braunfels Muni Airport 85 69 85 69 81 / 60 20 50 40 70 Burnet Muni Airport 84 69 80 68 79 / 60 20 50 60 70 Del Rio Intl Airport 88 73 88 73 84 / 40 40 50 60 60 Georgetown Muni Airport 84 68 81 67 80 / 60 20 50 40 70 Hondo Muni Airport 86 72 87 70 82 / 50 30 60 50 70 San Marcos Muni Airport 85 70 84 70 82 / 60 20 50 40 70 La Grange - Fayette Regional 86 71 85 72 84 / 50 10 30 30 70 San Antonio Intl Airport 85 74 85 70 82 / 60 30 50 40 70 Stinson Muni Airport 86 72 85 72 83 / 50 30 50 40 70 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 PM CDT this afternoon for the following counties: Bandera...Blanco...Edwards...Gillespie...Kendall...Kerr... Kinney...Medina...Real...Uvalde...Val Verde. && Mesoscale/Aviation...Oaks Synoptic/Grids...Allen
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 958 PM CDT SUN MAY 29 2016 TXZ171>173-183>194-202>209-217>225-228-310300- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 958 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT. A CLUSTER OF THUNDERSTORMS IS EXPECTED TO PUSH OVERNIGHT ACROSS PARTS OF THE EDWARDS PLATEAU AND HILL COUNTRY AREAS. SOME OF THESE STORMS COULD BE STRONG IN ADDITION OF PRODUCING HEAVY RAIN. WITH GROUNDS ALREADY SATURATED PER HEAVY RAINS THE PAST FEW DAYS...LITTLE RAINFALL AMOUNTS COULD RESULT IN FLASH FLOODING. THEREFORE...THERE IS A FLASH FLOOD WATCH IN EFFECT ACROSS THE EDWARDO PLATEAU AND HILL COUNTRY THROUGH 1 PM MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A CONTINUED ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THURSDAY WITH NUMEROUS ROUNDS OF SHOWERS AND THUNDERSTORMS POSSIBLE. ANY STORM CLUSTERS THAT DEVELOP WILL HAVE A CHANCE TO PRODUCE SEVERE WEATHER AND TORRENTIAL DOWNPOURS OF 2 TO 4 INCHES. HEAVIEST RAIN POTENTIAL IS EXPECTED TO OCCUR WHEN A COLD FRONT MOVES THROUGH THURSDAY. BY THIS TIME...THERE WILL LIKELY BE A FEW LOCATIONS WITH 5-DAY STORM TOTALS IN EXCESS OF 8 INCHES. PLEASE STAY TUNED FOR FURTHER UPDATES AS IMPACTS FROM POTENTIAL HAZARDS BECOME MORE CLEAR. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
315 AM CDT MON MAY 30 2016
TXZ171-172-300900-
BURNET TX-LLANO TX-
315 AM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET AND NORTHEASTERN
LLANO COUNTIES UNTIL 400 AM CDT...
AT 315 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES SOUTH OF EVANT TO 7 MILES EAST OF BEND
TO NEAR CHEROKEE. MOVEMENT WAS SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BUCHANAN DAM...TOW...WATSON...BLUFFTON...SUNNYLANE AND LAKE VICTOR.
LAT...LON 3099 9788 3085 9803 3074 9848 3092 9866
3092 9842 3094 9841 3096 9845 3098 9844
3101 9846 3103 9844 3103 9791
TIME...MOT...LOC 0815Z 310DEG 21KT 3134 9815 3111 9839 3104 9868
HAMPSHIRESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 AM CDT MON MAY 30 2016
TXZ171-300930-
LLANO TX-
341 AM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL
430 AM CDT...
AT 341 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FIELD CREEK...OR 18 MILES SOUTH OF ALGERITA...MOVING SOUTHEAST AT 25
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LLANO...FIELD CREEK...VALLEY SPRING...STOLZ...CASTELL...LONE GROVE AND
BABY HEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3076 9851 3059 9893 3074 9897 3092 9896
3092 9864
TIME...MOT...LOC 0841Z 321DEG 20KT 3096 9889
HAMPSHIREThe Ft Hood radar (KGRK), 139 km away, was scanning. The volume nearest the first event began at 09:01 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Thunderstorms produced heavy rain that caused flash flooding sending water from San Julian Creek over Whartons Dock Rd. Several other roads around Bandera were also closed due to flooding.
Thunderstorms produced heavy rain that caused flash flooding sending water from the Medina River over Patterson Ave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633973, 633974, 633975, 633976.